Ethambutol-induced psychosis: a case report
Type of Spiritual Experience
Ethambutol is bacteriostatic against actively growing TB bacilli. We have thus classified it loosley as an antibiotic. In theory it works by obstructing the formation of cell wall. "Mycolic acids attach to the 5'-hydroxyl groups of D-arabinose residues of arabinogalactan and form mycolyl-arabinogalactan-peptidoglycan complex in the cell wall. It disrupts arabinogalactan synthesis by inhibiting the enzyme arabinosyl transferase. Disruption of the arabinogalactan synthesis inhibits the formation of this complex and leads to increased permeability of the cell wall."
A description of the experience
Zhonghua Yi Xue Za Zhi (Taipei). 1999 Oct;62(10):724-7.
Ethambutol-induced psychosis: a case report.
Hsu CW1, Chu KA, Lu T, Lai RS, Lu JY. 1Department of Internal Medicine, Veterans General Hospital-Kaohsiung, Taiwan, ROC.
Clinically, ethambutol (EMB)-induced psychosis is rare. In our review of the literature, most cases of antituberculosis agent-associated psychoses were caused by isoniazid (INH). We report the case of a 51-year-old man with suspected tuberculosis (TB) pleurisy. An anti-TB trial with INH, rifampicin and EMB was given initially. Dizziness, disorientation, and auditory and visual hallucinations developed after seven days of therapy. Laboratory examinations, including routine biochemistry tests, serum titer of antinuclear antibodies, cerebrospinal fluid analysis and computerized tomography of the head showed no abnormal findings. Following discontinuation of anti-TB agents, the psychiatric symptoms subsided. When the patient was challenged with EMB, the same psychiatric symptoms recurred, but resolved again after discontinuation of EMB. It is important to be aware that EMB can induce psychosis when anti-TB medications are prescribed.